Two cases report critical hypoglycemia due to sulfonylurea exposure after heroin use, highlighting the need for thorough investigations.
Hypoglycemic disorders in nondiabetic patients are rare. In the setting of concomitant illicit opioid abuse, hypoglycemia is highly unusual, and an underlying cause should be systematically investigated. We report 2 unique admissions (separated by a decade in time) to the intensive care unit for critical hypoglycemia secondary unintentional sulfonylurea exposure after heroin use. A thorough history, including illicit drug use and critical blood samples at the time of hypoglycemia, was obtained. These subjects had a common exposure: insufflation of heroin mixed with an additive shortly before their admissions with critical hypoglycemia and testing positive for unknown sulfonylurea exposure. A review of the literature was performed for cases of illicit drugs adulterated with sulfonylureas. The diagnosis and management of sulfonylurea-induced hypoglycemia are discussed. One case of sulfonylurea-positive hypoglycemia associated with inhalation of heroin was previously presented as a poster presentation at the Endocrine Society. Within 3 months of this presentation, the second case was seen. These cases highlight the importance of obtaining a detailed clinical history, acquiring timely laboratory samples for toxicologic analysis, interpreting the findings, and sharing cases like these with trainees in many disciplines to curb a potentially deadly epidemic.
No takes yet. Share an insight, caveat, or question.
Weisbrot et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: